A 30-year-old man with Graves disease presented with long-term, progressive changes in both eyes, hands, and legs. Four years prior, he noticed increased prominence of both eyes, a swollen rash along both legs, and swelling of his hands. He was treated with oral steroids followed by rituximab without resolution.
On examination, he was noted to have bilateral proptosis and restrictive strabismus in addition to dermopathy and acropachy (Figure). Laboratory testing revealed elevated thyrotropin levels. Thyroid-related orbitopathy, an autoimmune process characterized by orbital adipose and extraocular muscle enlargement, is diagnosed in 30% to 50% of patients with Graves disease, whereas the rarer thyroid dermopathy and acropachy is identified in only 7% to 13% of these patients.1,2 He underwent successful orbital decompression and strabismus surgery and is currently being treated with an off-label trial of bortezomib3 for his myxedema.
Ediriwickrema LS, Korn BS, Kikkawa DO. Thyroid-Related Orbitopathy, Restrictive Strabismus, Dermopathy, and Acropachy. JAMA Ophthalmol. 2018;136(12):e183217. doi:10.1001/jamaophthalmol.2018.3217
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: